Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 501, NWS Jackson, MS

August 3, 2000Claiborne County, Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2000, 1:54 PM CDT for Claiborne County, Copiah County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2000, 1:54 PM CDT (18:54 UTC)
Expired
Aug 3, 2000, 2:30 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Claiborne County, MS, Copiah County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 031856
SVRJAN
MSC021-029-031930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
  WESTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 230 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER THE CLAIBORNE AND COPIAH COUNTY LINE OR 
  ABOUT 18 MILES WEST OF HAZLEHURST... DRIFTING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL WESTERM COPIAH COUNTY 
  REMAIN OVER RURAL SOUTHEAST C-LAIBORNE COUNTY THROUGH 230 PM.

DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:45 AM CDT, 11 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 2:45 AM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CDT THU AUG 3 2000

FEATURES OF INTEREST ARE SHOWN QUITE CLEARLY ON WV IMAGERY THIS
MORNING. FIRST IS THE PERSISTENT MID/UPPER LEVEL TROF/SHEAR AXIS
EXTENDING ACROSS NW SECTIONS OF THE CWFA. AIR MASS IMMEDIATELY ALONG
THE TROF IS SOMEWHAT DRY AS COMPARED TO AREAS FURTHER E. SECOND...
IMPRESSIVE SHORTWAVE/COLD POCKET DROPPING S THROUGH E OK. LASTLY...
ANOTHER SHORTWAVE/COLD POCKET DROPPING SE OUT OF SD.

PREFERRED ETA/AVN AS THEY HAVE INTIALIZED FAIRLY WELL AND SEEM TO
HANDLE THE EVOLUTION OF THESE FEATURES THE BEST. AM EXPECTING
SCATTERED CONVECTION TO FIRE ONCE AGAIN TODAY AS FIRST COLD POCKET
TRAVERSES THE CWFA DURING MAX HEATING. BEST COVERAGE SHOULD BE IN
THE SE WHERE MOISTURE IS DEEPEST AND RR QUAD OF H25 50 KNOT JET
RESIDES. WILL GO WITH HIGH END CHANCE POPS THIS AREA WITH LOW END
OVER THE NW.

MID/UPPER LEVEL RIDGE BEGINS SLOWLY BUILDING IN FROM THE W
FRIDAY...BUT NOT FAST ENOUGH FOR A REPEAT OF TODAY AS SECOND COLD
POCKET MOVES ACROSS THE CWFA. BEST POPS WILL ONCE AGAIN BE IN THE SE
WHERE MOISTURE DEEPEST.

MAX TEMPS BOTH TODAY AND FRIDAY WILL BE SIMILAR WITH UPPER 80S SE TO
LOWER 90S NW AS ADVERTISED BY MOS. THESE NUMBERS LOOK REASONABLE
GIVEN EXPECTED CONVECTION AND CLOUD COVER. OVERNIGHT MINS AROUND 70
LOOK REASONABLE AS WELL.

QPF DISCUSSION: ONCE AGAIN EXPECT SCATTERED CONVECTION THIS
AFTERNOON AND EARLY EVENING ACROSS THE FORECAST AREA DUE TO
AVAILABILITY OF SUFFICIENT MOISTURE AND A WEAK TROUGH APPROACHING
THE FORECAST AREA FROM THE NORTHWEST. THE BEST COVERAGE WILL BE IN
EAST CENTRAL AND SOUTHEAST SECTIONS WHERE MOISTURE IS HIGHEST. WILL
FORECAST GREATEST QPF NUMBERS OVER SOUTHEAST PORTIONS OF CWFA DURING
PERIOD ENDING AT 00Z AND VERY SMALL AMOUNTS...LESS THAN .05 INCH FOR
PERIOD ENDING AT 06Z. SHOWERS DURING OTHER PERIODS WILL BE TOO
ISOLATED FOR ANY SIGNIFICANT QPF.

IN THE EXTENDED...UKMET/NOGAPS CONTINUING WITH TREND OF AVN WITH
MID/UPPER LEVEL TROF WEAKENING AND PUSHING EAST OF THE AREA AS RIDGE
BUILDS IN FROM THE WEST. WILL TREND PRECIP BECOMING MORE WIDELY
SCATTERED IN ZONES AND TEMPS! SLOWLY WARMING.

JAN 091/070/091/070 4242
MEI 089/070/089/070 5252

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
26

In the hours before

Special weather statement, Aug 3, 9:55 AM CDT, 3 hours 59 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT THU AUG 3 2000

PLENTY OF LOW LEVEL MOISTURE WILL RESIDE ACROSS THE LOWER
MISSISSIPPI VALLEY THROUGH TONIGHT. MEANWHILE...AN UPPER LEVEL
DISTURBANCE OVER NORTHEAST TEXAS AND SOUTHERN ARKANSAS IS EXPECTED
TO MOVE SLOWLY SOUTHEAST TOWARDS THE REGION HELPING TO DESTABILIZE
THE ATMOSPHERE AS TEMPERATURES HEAT UP THIS AFTERNOON. AS THIS
OCCURS...SCATTERED THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH
THE EARLY EVENING HOURS ONCE AGAIN. THE HIGHEST CONCENTRATION OF
THUNDERSTORMS SHOULD BE ACROSS EASTERN AND SOUTHERN SECTIONS OF THE
FORECAST AREA WHERE DEEPER MOISTURE WILL RESIDE.

ISOLATED...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL AND HEAVY
RAINFALL ARE POSSIBLE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN
EXbPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:01 PM CDTSevere Thunderstorm WarningJANLeake29 min
Aug 3, 2:40 PM CDTSevere Thunderstorm WarningJANClaiborne35 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningJANCovington31 min
Aug 3, 2:55 PM CDTSevere Thunderstorm WarningJANScott35 min
Aug 3, 3:00 PM CDTSevere Thunderstorm WarningJANWarren45 min
Aug 3, 3:18 PM CDTSevere Thunderstorm WarningJANRankin42 min
Aug 3, 3:26 PM CDTSevere Thunderstorm WarningJANSimpson34 min
Aug 3, 3:37 PM CDTSevere Thunderstorm WarningJANHinds23 min
Aug 3, 4:02 PM CDTSevere Thunderstorm WarningJANSimpson28 min
Aug 3, 4:08 PM CDTSevere Thunderstorm WarningJANRankin37 min
Aug 3, 4:16 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.